Advertisement

Yaz and Weight Gain

As with most birth control pills, Yaz may cause weight gain. However, it is difficult to determine whether weight gain in women using Yaz was more frequent than weight gain in women who were not using it. If weight gain becomes a problem while using this drug, you can try eating a heart-healthy diet, limiting your alcohol intake, and exercising more frequently.

Does Yaz Cause Weight Gain?

Yaz® (drospirenone/ethinyl estradiol) is a birth control pill that is also used to treat premenstrual dysphoric disorder (PMDD) and acne. As with most birth control pills, Yaz may cause weight gain. This data comes from clinical trials in which the side effects of the drug were extensively studied.
(Gianvi™ and Loryna are generic versions of Yaz. The information in this article also applies to Gianvi and Loryna.)

Clinical Studies on Weight Gain With Yaz.

In some studies, weight gain was a common Yaz side effect. However, it is difficult to determine whether weight gain in women using Yaz was more frequent than weight gain in similar women not using it.
It has long been thought that birth control pills contribute to weight gain. Many women will not take birth control pills because they are afraid they will gain weight. However, recent data suggests that birth control pills probably do not cause weight gain. Although women taking them often gain weight, this is likely not caused by birth control pills. In studies, there were no significant differences in weight gain between women who took birth control pills and those who did not.

Suggestions for Dealing With Weight Gain on Yaz

If you are noticing unexplained and undesired weight gain while taking Yaz, there are a few things that you can do to combat this. Some suggestions include:
  • Eat a heart-healthy diet. This diet should include:
    • Lean meats, poultry, fish, beans, eggs, and nuts
    • Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
    • Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
  • Participate in regular physical activity for at least 30 minutes a day on most days of the week.
  • Limit your intake of alcohol.
Also, if you are noticing weight gain with Yaz, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. Your healthcare provider may also look for other causes, such as certain types of medical conditions. If the weight gain continues, he or she may also recommend other lifestyle changes or suggest another method of birth control.
(Click BMI Calculator to see if your weight is within a healthy range.)
Last reviewed by: Kristi Monson, PharmD
Advertisement
4 Relationship Skills for People With ADHD